Hail, Massac
- When
- March 23, 10:11 AM CST
- Where
- Massac County, 1.1 mi E of Metropolis
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -88.710
A large upper level low pressure system moved east from Missouri into an area of warm, moist air with dewpoint temperatures in the 60s. Strong mid level winds helped to produce severe thunderstorms, including supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large upper level low pressure system moved east from Missouri into an area of warm, moist air with dewpoint temperatures in the 60s. Strong mid level winds helped to produce severe thunderstorms, including supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 23, 8:57 AM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 957 AM CDT FRI MAR 23 2012 .UPDATE... ISSUED AT 951 AM CDT FRI MAR 23 2012 MINOR UPDATE TO GRID/TEXT/TABULAR FORECAST PRODUCTS WAS MADE TO ADD AN ADDITIONAL MENTION OF SMALL HAIL...GUSTY WINDS AND HEAVY RAINFALL TO MORNING PORTION OF TODAYS FORECAST. DURING THE LAST HOUR...FOCUSED VORTICITY WITH LEADING CONVECTIVE BAND HAS BEEN LEADING TO ENHANCED TURNING PRODUCING MORE PRONOUNCED UPDRAFTS CAPABLE OF PRODUCING SMALL TO MODERATE SIZE HAIL AND WIND GUST POTENTIAL. THE MAIN LIMITATION FOR INCREASED COVERAGE OF THIS STORM INTENSITY EARLY ON WILL BE CLOUD COVER...INHIBITING SURFACE- BASED PARCEL LIFT. ENHANCED SHEAR AND THERMAL PROFILES THIS AFTERNOON WILL LIKELY COMPENSATE FOR POORER INSOLATION...SO ANTICIPATE GREATER COVERAGE OVER SERN IL/SWRN IN/WRN KY LATER TODAY. && .SHORT TERM /TODAY THROUGH SUNDAY/... ISSUED AT 346 AM CDT THU MAR 22 2012 LARGE AND DEEP OCCLUDED CYCLONE OVER THE PLAINS STATES WILL MOVE SLOWLY EASTWARD THROUGH SUNDAY. BANDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPIRAL AROUND THE CIRCULATION CENTER. ONE SUCH BAND OVER THE EASTERN OZARKS WILL PUSH EASTWARD ACROSS SOUTHEAST MISSOURI THIS MORNING...AND POSSIBLY INTENSIFY OR REDEVELOP WITH DAYTIME HEATING THIS AFTERNOON. THE CYCLONIC CIRCULATION CENTER OVER EASTERN KANSAS EARLY THIS MORNING WILL MOVE EAST ACROSS MISSOURI TODAY...PASSING NEAR KSTL THIS EVENING. AS PREVIOUSLY MENTIONED...A BAND OF SHOWERS AND STORMS WILL CROSS SOUTHEAST MISSOURI THIS MORNING. AT LEAST A FEW BREAKS OF SUNSHINE ARE EXPECTED AHEAD OF THIS ACTIVITY. AS THE UPPER LEVEL COLD POOL OVERSPREADS THE REGION...CAPES ARE FORECAST TO APPROACH 1000 J/KG THIS AFTERNOON EAST OF THE MISSISSIPPI RIVER. ONE OR MORE BANDS OF CONVECTION WILL LIKELY BE ARCING AROUND THE CIRCULATION CENTER THIS AFTERNOON. WET BULB ZERO HEIGHTS WILL BE QUITE LOW...AVERAGING BETWEEN 7 AND 8K FEET. THIS COULD RESULT IN SOME PROLIFIC HAIL PRODUCERS...AND HAIL WILL BE MENTIONED IN THE GRIDS AND ZONES. SHEAR PROFILES WILL BE FAVORABLE FOR SUSTAINED ORGANIZED STORM STRUCTURES...WITH DEEP LAYER /0 TO 6 KM/ SHEAR AROUND 40 KNOTS. THE RELATIVELY WEAK INSTABILITY SHOULD TEMPER THE OVERALL SEVERE THREAT. CONVECTION WILL LIKELY ORGANIZE ALONG AND JUST AHEAD OF THE OCCLUDED FRONT /LEADING EDGE OF DRIER AIR/ MARKED BY THE CONVECTION NOW OVER THE OZARKS AT 08Z. INSTABILITY WILL WANE WITH LOSS OF DAYTIME HEATING THIS EVENING...LEADING TO A GRADUAL DECREASE IN THE INTENSITY AND COVERAGE OF STORMS. SOMEWHAT DRIER AND COOLER AIR WILL OVERSPREAD THE FORECAST AREA IN THE WAKE OF THE OCCLUDED FRONT. LOWS WILL BE NOTICEABLY COOLER SATURDAY MORNING...THOUGH STILL 5 TO 10 DEGREES ABOVE NORMAL. SATURDAY WILL BE COOLER AND DRIER AS LOW LEVEL WINDS BECOME NORTHWEST IN THE WAKE OF THE CIRCULATION CENTER. THE CLOSE PROXIMITY OF THE DEEP UPPER LOW AND COLD POOL WILL PROMOTE SCATTERED SHOWERS. THUNDER APPEARS UNLIKELY GIVEN THE DRIER AND MORE STABLE LOW LEVEL AIR MASS...BUT MAINTAINED MENTION OF ISOLATED THUNDER IN THE AFTERNOON. FAVORED THE COOLER NAM MOS GUIDANCE FOR HIGHS. A MID LEVEL RIDGE WILL MOVE OVER THE FORECAST AREA ON SUNDAY IN THE WAKE OF THE STORM SYSTEM. ALTHOUGH THIS WILL RESULT IN LOTS OF CLEAR SKY AND WARMER TEMPS...GUIDANCE SEEMS A LITTLE OVERDONE WITH THE WARMUP CONSIDERING THE SURFACE HIGH WILL STILL BE WEST OF US. GENERALLY STAYED AT OR BELOW THE COOLER NAM MOS. .LONG TERM / SUNDAY NIGHT THROUGH FRIDAY/... ISSUED AT 346 AM CDT THU MAR 22 2012 HIGH PRESSURE AT THE SURFACE AND ALOFT WILL MAKE FOR TWO SUNNY AND PLEASANT DAYS TO START THE NEW WORK WEEK. TEMPERATURES WILL STILL BE 10-15 DEGREES ABOVE NORMAL. THE 00Z ECMWF AND GFS EACH DEVELOP SOME CONVECTION ALONG A FRONT TO OUR NORTH AND NORTHWEST TUESDAY EVENING...AND SHIFT IT EAST SOUTHEAST INTO THE AREA OVERNIGHT INTO WEDNESDAY MORNING. THE 00Z ECMWF HAS COME INTO AGREEMENT WITH THE GFS IN GENERATING WEST NORTHWEST FLOW ALOFT AND PUSHING THE FRONT THROUGH THE AREA BY WEDNESDAY EVENING. MODEL SOUNDINGS DO NOT INDICATE A SIGNIFICANT CAP...BUT LOW-LEVEL MOISTURE MAY BE THE LIMITING FACTOR FOR DEVELOPMENT COVERAGE ALONG AND AHEAD OF THIS FRONT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE MODELS DIVERGE FOR THURSDAY AND FRIDAY...WITH THE ECMWF CARVING OUT A DEEPER TROUGH OVER THE MID-ATLANTIC AND NORTHEAST. THIS DRIVES THE FRONT WELL SOUTH OF THE FORECAST AREA...AND ALLOWS MORE SIGNIFICANT SURFACE HIGH PRESSURE TO BUILD ACROSS THE REGION THURSDAY AND FRIDAY. THE END RESULT OF THE LATEST ECMWF IS A DRY END TO THE WEEK. THE GFS IS MORE PROGRESSIVE AND KEEPS THE FRONT JUST SOUTH OF THE FORECAST AREA...AND THEN BEGINS TO LIFT IT BACK ACROSS THE AREA THURSDAY NIGHT AND FRIDAY WITH A DECENT CHANCE OF CONVECTION. PUT AT LEAST A SLIGHT CHANCE POP IN THE FORECAST THURSDAY THROUGH FRIDAY...BUT WILL HAVE TO MONITOR CLOSELY TO SEE IF THE LATEST ECMWF SOLUTION GAINS MOMENTUM. THE ECMWF WOULD ALSO LEAD TO SOME COOLING FOR THURSDAY AND FRIDAY...BUT WE SHOULD STILL BE ABOVE NORMAL. && .AVIATION... ISSUED AT 645 AM CDT THU MAR 22 2012 TIMING OF SHOWERS AND THUNDERSTORMS IS THE MAIN AVIATION CONCERN. MAIN BAND OF CONVECTION OVER SE MISSOURI AT 11Z WILL SWING NORTHEAST ACROSS KPAH/KCGI THIS MORNING. THIS BAND MAY WEAKEN OR EVEN DISSIPATE LATER THIS MORNING...BUT DIURNAL HEATING WILL CAUSE REGENERATION OF A LINE OF STORMS BY MIDDAY. KEVV/KOWB AREA WILL LIKELY BE AFFECTED BY STORMS BY 18Z OR SO. THE EXACT TIMING IS STILL VERY DIFFICULT...BUT CONFIDENCE IS HIGH IN STORMS OCCURRING IN THE 16Z TO 22Z TIME FRAME. MUCH OF TONIGHT SHOULD BE DRY AS COOLER AND DRIER AIR WORKS INTO THE REGION. OUTSIDE OF THUNDERSTORMS...PRIMARILY VFR CONDITIONS ARE EXPECTED ONCE THE EARLY MORNING LOW CLOUDS LIFT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...SMITH SHORT TERM...MY LONG TERM....DRS AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 427 AM CDT FRI MAR 23 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-240930- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 427 AM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND PARTS OF WESTERN KENTUCKY THIS AFTERNOON AND EVENING. THE MAIN HAZARD WILL BE LARGE HAIL...BUT ISOLATED DAMAGING WINDS AND EVEN A TORNADO CANNOT BE RULED OUT. THUNDERSTORMS OVER SOUTHEAST MISSOURI THIS MORNING ARE EXPECTED TO REMAIN MOSTLY BELOW SEVERE LEVELS...BUT ISOLATED LARGE HAIL IS POSSIBLE. DURING THE LATE MORNING AND AFTERNOON...ONE OR MORE LINES OF THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE MISSISSIPPI RIVER. THE ACTIVITY WILL WEAKEN AFTER SUNSET AS A COLD FRONT PASSES EAST OF OUR REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY ANY STORMS THAT DEVELOP. A SMALL CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED OUT TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY. ACTIVATION OF SPOTTERS IS NOT ANTICIPATED TONIGHT THROUGH THURSDAY. MY/DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
947 AM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HAIL WAPPAPELLO 36.94N 90.27W
03/23/2012 E0.75 INCH WAYNE MO TRAINED SPOTTER
&&
K SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM HAIL JACKSON 37.38N 89.65W
03/23/2012 E0.25 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
&&
K SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 AM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 1 S DELTA 37.18N 89.74W
03/23/2012 M0.75 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
&&
K SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1105 AM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL 3 W JACKSON 37.38N 89.71W
03/23/2012 M0.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
&&
K SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1107 AM CDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM HAIL JACKSON 37.38N 89.65W
03/23/2012 M1.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
SPOTTER ALSO REPORTED 50 MPH.
&&
K SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1111 AM CDT FRI MAR 23 2012 ILZ089-090-094-231700- JOHNSON IL-MASSAC IL-POPE IL- 1111 AM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POPE...NORTHERN MASSAC AND SOUTHEASTERN JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL NOON CDT... AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW COLUMBIA...OR 9 MILES NORTH OF METROPOLIS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... DIXON SPRINGS AND EDDYVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
The Paducah radar (KPAH), 11 km away, was scanning. The volume nearest the first event began at 16:09 UTC.
15 hail, 3 tornado, 3 funnel cloud. Local standard time, as filed.
The tornado touched down near Highway 13 about 3 miles east of Murphysboro and ended about 3 miles southwest of De Soto. A few tree limbs and small trees were blown down. Peak winds were estimated at 70 mph.
A rotating wall cloud and funnel cloud were reported near De Soto.
The tornado began 3.5 miles northwest of De Soto along Truax Traer Road and traveled northeast to 3.5 southeast of DuQuoin. Dozens of trees were uprooted and snapped. One barn was destroyed and several sheds and carports were damaged. A few homes had minor damage to siding and roof shingles. The tornado was observed and recorded by numerous spotters and citizens. Peak winds were about 90 mph.
Golf ball size hail was reported.
Golf ball size hail was reported.
A tied down double wide mobile home was destroyed. A elderly lady was killed and a teenage boy was injured when the mobile home was lofted by the tornado and carried approximately 100 yards to the northeast, with the mobile home undercarriage carried approximately 200 yards. One home had windows blown out on the second story. One barn was heavily damaged with 2 others receiving moderate damage. Several trees were blown down or snapped. Peak winds were estimated near 130 mph.
Half dollar size hail was reported.
The spotter had to pull over on Highway 15 due to the large hail.
Golf ball size hail was reported.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Jefferson | 2012-03-23 | 60 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374160, 374161, 374162, 374163, 374202, 374192, 374164, 374197, 374165, 374191, 374166, 374167, 374200, 374168, 374169, 374170, 374171, 374172, 374173, 374174, 374193.